Alert archive / New York / Flash Flood Warnings in 2011

Flash Flood Warning 84, NWS Binghamton, NY

September 7, 2011Bradford County, Pennsylvania; Chemung County, Tioga County, New York

NWS Binghamton, NY issued this flash flood warning at Sep 7, 2011, 8:38 AM EDT for Bradford County, Pennsylvania; Chemung County, Tioga County, New York. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2011, 8:38 AM EDT (12:38 UTC)
Expired
Sep 7, 2011, 2:30 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Chemung County, NY, Tioga County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 10:07 AM EDTFLASH FLOODSmithboro, NYSMITH CREEK RO AND SULPHER SPRINGS RD HAVE WATER OVER THEM AND IMPASSABLE.
Sep 7, 10:11 AM EDTFLASH FLOODApalachin, NYWATER OVER STREETS AND RUNNING THROUGH PEOPLES YARDS.
Sep 7, 11:03 AM EDTFLASH FLOOD1 Nne Owego, NYLISLE RD NEAR GARY HUNT RD WATER OVER THE ROAD.
Sep 7, 11:14 AM EDTFLASH FLOOD1 E Nichols, NYEAST RIVER RD FLOODED AT NICHOLS. WATER IN HOUSES ON EAST RIVER RD NEAR LOUNSBERRY.
Sep 7, 11:36 AM EDTFLASH FLOODWindham Center, PAROUTE 187 FLOODED.
Sep 7, 12:19 PM EDTFLASH FLOODOwego, NYNUMEROUS RDS CLOSED DUE TO STREAMS FLOODING OVER ROADS. MAINLY SOUTHERN PART OF THE COUNTY.
Sep 7, 1:05 PM EDTFLASH FLOODNewark Valley, NYNUMEROUS ROADS CLOSED DUE TO FLOODING. STREAMS OF THEIR BANKS AND OVER BRIDGES.
Sep 7, 2:02 PM EDTFLOODTowanda, PASTATE OF EMERGENCY IN BRADFORD COUNTY. MAJOR FLOODING. MANY ROADS CLOSED. EVACUATIONS.
Sep 7, 2:20 PM EDTFLASH FLOODMonroeton, PARTE 220...RTE 414 AND RT6 ARE ALL CLOSED DUE TO FLASH FLOODING. THESE ARE ALL THE MAIN ROADS THROUGH MONROETON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WGUS51 KBGM 071238
FFWBGM
NYC015-107-PAC015-071830-
/O.NEW.KBGM.FF.W.0084.110907T1238Z-110907T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
838 AM EDT WED SEP 7 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEMUNG COUNTY IN CENTRAL NEW YORK...
  TIOGA COUNTY IN CENTRAL NEW YORK...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 230 PM EDT

* AT 833 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. BANDS OF HEAVY    
  RAINFALL CONTINUE TO FEED NORTHWARD INTO THE WARNING AREA...WITH   
  THIS PATTERN LIKELY TO CONTINUE FOR AT LEAST SEVERAL MORE HOURS.   
  RAIN SPOTTERS IN THIS REGION HAVE REPORTED 1.5 TO 2.5 INCHES       
  LOCALLY...SINCE LATE MONDAY. HOURLY RAINFALL RATES COULD EXCEED    
  0.5 INCHES PER HOUR LATE THIS MORNING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANTON...
  MONROETON...SAYRE...TOWANDA...TROY...WYALUSING...WYSOX...CHEMUNG...
  APALACHIN...BIG FLATS...CANDOR...ELMIRA...HORSEHEADS...NEWARK
  VALLEY...NICHOLS...OWEGO...SPENCER AND WAVERLY.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4229 7696 4229 7675 4225 7673 4223 7664
      4228 7662 4229 7657 4226 7642 4232 7639
      4230 7625 4236 7624 4238 7629 4241 7628
      4241 7613 4165 7614 4164 7620 4154 7624
      4160 7688 4199 7693 4200 7697

$$

MLJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 7:54 AM EDT, 44 minutes earlier.

Area forecast discussion, Sep 7, 7:54 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 AM EDT WED SEP 7 2011

.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM LEE WILL MOVE NORTH INTO THE
THE OHIO VALLEY TODAY....THEN STALL AND WEAKEN. RAIN, HEAVY AT
TIMES, WILL CONTINUE TODAY AND TONIGHT. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE POTENTIAL OF FLASH FLOODING...AND THEN RIVER
FLOODING WILL DEVELOP AS RUNOFF FLOWS INTO THE RIVERS. THE RAIN
WILL TAPER TO LIGHTER SHOWERS THURSDAY NIGHT AND FRIDAY, THEN
LINGER THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED AT 625 AM...JUST MINOR TWEAKS TO CRNT FCST. LATEST TRENDS
FROM 06Z GFS/EURO AND CRNT RUC RUN SUPPORT THE LOCATION OF OUR FCST MAX
PXPN AXIS TO BE CNTRD OVER THE CNTRL SRN TIER/SRN FINGER LAKES AND
WRN SUSQ RGN. PREV BLO...

RAIN HAS SPREAD ACROSS THE BGM CWA...WITH RPTS OF FLOODING ALREADY
ACRS NE PA. STRONG ISEN ASCENT UNDERNEATH RR QUAD OF AN UPR LVL
JET...AND SFC INVERTED TROF WHICH WILL BE FOCUS FOR +RA ACRS THE
FCST AREA LATER THIS MRNG AND AFTN. SOME DIFFS IN THE LOCATION OF
THIS HEAVY PCPN AXIS...WITH CANADIAN IN PARTICULAR FURTHER EAST
NEARER THE BGM RGN. NAM/GFS SUGGEST THIS FOCUS WILL BE FURTHER W
OVER THE CNTRL SRN TIER/SRN FINGER LAKES AND FAR WRN PORTIONS OF
THE SUSQ RGN....AND QUICK LOOK AT LATEST HRR/RUC AND OOZ EURO
SUPPORTS THIS LOCATION. LATEST QPF FCSTS HAVE AN AXIS OF 4-7
INCHES IN THIS AREA...AND POTNL FOR LCLLY HIER AMTS CAN NOT BE
RULED OUT. VERY HIGH PRECIP WATER WILL AID +RA TDA/TNGT. POTNL FOR SOME
TSRA ACRS NE PA WHERE AXIS OF HIGHER THETA-E WILL WORK INTO THE
RGN. LEANED TWDS COOLER MET TEMPS.

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
PCPN SHUD BCM MORE SHOWERY ON THU/THU NGT BUT POTNL WILL STILL
EXITS FOR SOME LCLY HEAVY RAIN. CHC FOR TSRA SPCLY SRN TIER AND
NE PA THU MAINLY THU/FRI AFTNS...WHICH WILL ONLY EXACERBATE FLASH
FLOODING CONCERNS. ACTIVITY SHUD SLOWLY DCRS WITH TIME INTO FRIDAY
NGT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPDATED AT 2 PM...
SATURDAY AND SUNDAY SOME SHOWERS STILL AROUND WITH LEE STILL CUT
OFF OVER THE OHIO VALLEY. THIS LIFTS OUT ON BOTH THE GFS AND EURO
ON MONDAY BRINGING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY INTO TUESDAY. NOT AS WET WITH TEMPERATURES ABOVE NORMAL
SATURDAY TO MONDAY THEN NEAR NORMAL TUESDAY.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
THE AREA WILL FLUCTUATE TODAY FROM MVFR DOWN TO IFR, AND POSSIBLY
EVEN LIFR IN SOME LOCATIONS. THIS IS DUE TO THE REMNANTS OF
TROPICAL STORM LEE INTERACTING WITH A STALLED FRONT IN THE AREA.
WITH ABUNDANT MOISTURE, MODERATE TO HEAVY RAIN WIL BE POSSIBLE
THROUGH TOMORROW. CURRENT THINKING IS THAT THE HEAVIEST RAIN WILL
FALL IN THE FINGER LAKES REGION TODAY. THIS AREA WILL SEE THE
GREATEST AFFECTS ON CIGS AND VSBYS. BY TONIGHT, MOST AREAS WILL
SEE CIGS BELOW 1000 FEET.

WINDS ARE NOT EXPECTED TO BE A MAJOR CONCERN TODAY. WINDS WILL
GENERALLY BE EASTERLY BETWEEN 5 AND 10 KTS THROUGH THE DAY.

OUTLOOK...

WED NGT INTO THU NGT...MVFR AND IFR IN RAIN AND FOG.

FRI TO SUN...VFR/MVFR WITH SEMITROPICAL MOISTURE STILL HERE AND
             SOME SHOWERS.

&&

.HYDROLOGY...
QPFS FROM NCEP...GFS AND NAM ALSO SUGGEST A 4-7 INCH RAINFALL ACRS
CNTRL SRN TIER/CHEMUNG BASIN AND SRN FINGER LAKES. THE REST OF THE
REGION SEES 2-4 INCHES OF RAIN. BUT THESE AREAS HAVE SEEN A LOT OF
RAIN FROM IRENE WITH THE CNTRL SRN TIER/CHEMUNG AND FINGER LAKES
SEEING LESS RAIN AND HAVE MORE CAPACITY TO HOLD SOME RUNOFF BACK.
IN ANY EVENT...WE ARE VERY CONCERNED FOR LOCALIZED MAJOR FLASH
FLOODING...AND POTENTIALLY MODERATE TO MAJOR FLOODING ON OUR
RIVERS. THE MOST AT RISK LIKELY WILL BE THE CHEMUNG BASIN...FINGER
LAKES...BASINS OF NORTHEAST PA. THE NORTH BRANCH OF THE
SUSQUEHANNA AND UPPER DELAWARE LIKELY WILL SEE SOME FLOODING BUT
CUD BE SPARED THE WORST SINCE IT APPEARS AT THIS POINT THAT THE
HEAVIEST RAINS MAY STAY WEST OF THIS REGION. HOWEVER...ANTECEDENT
CONDITIONS IN THESE AREAS WARRANT FLOOD WATCHES GIVEN HOW WET IT
HAS BEEN. BOTTOM LINE NO ONE IS OUT OF THE WOODS AT THIS POINT.
THE THREATS ARE ELEVATED FOR FLOODING EVERYWHERE IN OUR SERVICE
AREA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR PAZ038>040-043-044-
     047-048-072.
NY...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...TAC
AVIATION...SLI
HYDROLOGY...
Hazardous weather outlook, Sep 7, 3:44 AM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 AM EDT WED SEP 7 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
344 AM EDT WED SEP 7 2011

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Sep 7, 6:37 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
637 AM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLOOD            CALLICOON               41.77N  75.05W
09/07/2011                   SULLIVAN           NY   911 CENTER

            WATER OVER ROUTE 52 IMPASSABLE

&&

TAC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:27 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Pike, Wayne, Wyoming6 hr
Sep 6, 11:04 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Pike, Wayne6 hr
Sep 7, 3:49 AM EDTRiver Flood WarningBGMPike, Wayne31 hr
Sep 7, 5:01 AM EDTFlash Flood WarningBGMLackawanna, Luzerne, Wayne4 hr
Sep 7, 8:53 AM EDTFlash Flood WarningBGMSusquehanna6 hr
Sep 7, 9:00 AM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wayne6 hr
Sep 7, 9:45 AM EDTRiver Flood WarningBGMSusquehanna5 days
Sep 7, 9:45 AM EDTRiver Flood WarningBGMBradford36 hr
Sep 7, 10:28 AM EDTAreal Flood AdvisoryBGMLuzerne, Wyoming6 hr
Sep 7, 11:24 AM EDTRiver Flood WarningBGMBradford5 days
Sep 7, 11:33 AM EDTFlash Flood Warning EmergencyBGMBradford, Susquehanna18 hr
Sep 7, 12:12 PM EDTFlash Flood WarningBGMLuzerne, Wyoming6 hr
Sep 7, 1:24 PM EDTFlash Flood Warning EmergencyBGMWyoming6 hr
Sep 7, 2:25 PM EDTFlash Flood WarningBGMBradford, Luzerne, Susquehanna, Wyoming18 hr
Sep 7, 2:47 PM EDTRiver Flood WarningBGMWyoming37 hr
Sep 7, 3:42 PM EDTRiver Flood WarningBGMWayne42 hr
Sep 7, 3:42 PM EDTRiver Flood WarningBGMPike40 hr
Sep 7, 4:03 PM EDTRiver Flood WarningBGMBradford3 days
Sep 7, 4:03 PM EDTRiver Flood WarningBGMWyoming3 days
Sep 7, 4:03 PM EDTRiver Flood WarningBGMLuzerne4 days
Sep 7, 4:42 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Susquehanna, Wayne4 hr
Sep 7, 4:52 AM EDTAreal Flood AdvisoryBGMSullivan7 hr
Sep 7, 5:37 AM EDTRiver Flood WarningBGMDelaware, Sullivan16 hr
Sep 7, 6:01 AM EDTRiver Flood WarningBGMOrange, Sullivan15 hr
Sep 7, 6:08 AM EDTRiver Flood WarningBGMDelaware3 days
Sep 7, 6:08 AM EDTRiver Flood WarningBGMDelaware57 hr
Sep 7, 7:49 AM EDTAreal Flood WarningBGMDelaware6 hr
Sep 7, 9:02 AM EDTAreal Flood AdvisoryBGMSchuyler, Steuben, Tompkins, Yates6 hr
Sep 7, 9:07 AM EDTAreal Flood AdvisoryBGMChenango, Cortland6 hr
Sep 7, 9:08 AM EDTRiver Flood WarningBGMDelaware47 hr
Sep 7, 9:47 AM EDTFlash Flood WarningBGMChenango6 hr
Sep 7, 10:22 AM EDTAreal Flood AdvisoryBGMMadison, Oneida, Otsego6 hr
Sep 7, 10:25 AM EDTAreal Flood WarningBGMDelaware12 hr
Sep 7, 11:24 AM EDTRiver Flood WarningBGMBroome4 days
Sep 7, 11:24 AM EDTRiver Flood WarningBGMBroome, Tioga5 days
Sep 7, 12:45 PM EDTFlash Flood WarningBGMChenango, Cortland, Otsego6 hr
Sep 7, 12:49 PM EDTRiver Flood WarningBGMOrange8 hr
Sep 7, 1:31 PM EDTFlash Flood Warning EmergencyBGMChenango6 hr
Sep 7, 1:38 PM EDTAreal Flood WarningBGMDelaware6 hr
Sep 7, 2:18 PM EDTRiver Flood WarningBGMChenango, Delaware4 days
Sep 7, 3:42 PM EDTRiver Flood WarningBGMDelaware60 hr
Sep 7, 3:59 PM EDTRiver Flood WarningBGMTioga3 days
Sep 7, 3:59 PM EDTRiver Flood WarningBGMDelaware, Otsego3 days
Sep 7, 3:59 PM EDTRiver Flood WarningBGMBroome4 days
Sep 7, 3:59 PM EDTRiver Flood WarningBGMChenango59 hr
Sep 7, 3:59 PM EDTRiver Flood WarningBGMChenango66 hr
Sep 7, 3:59 PM EDTRiver Flood WarningBGMBroome55 hr
Sep 7, 3:59 PM EDTRiver Flood WarningBGMChenango, Otsego66 hr
Sep 7, 3:59 PM EDTRiver Flood WarningBGMCortland55 hr
Sep 7, 3:59 PM EDTRiver Flood WarningBGMCortland29 hr
Sep 7, 4:28 PM EDTFlash Flood WarningBGMCayuga, Chemung, Schuyler, Seneca, Tioga, Tompkins12 hr
Sep 7, 4:29 PM EDTFlash Flood WarningBGMDelaware4 hr
Sep 7, 4:34 PM EDTFlash Flood WarningBGMCayuga, Madison, Oneida, Onondaga12 hr
Sep 7, 6:22 PM EDTRiver Flood WarningBGMTompkins27 hr
Sep 7, 6:22 PM EDTRiver Flood WarningBGMMadison, Oneida27 hr

Nearby

Flash Flood Warnings in New York, 2011Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.